Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 14, NWS Nashville, TN

July 30, 1996Williamson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 30, 1996, 12:27 PM CDT for Williamson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1996, 12:27 PM CDT (17:27 UTC)
Expired
Jul 30, 1996, 2:30 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Williamson County, TN

The radar

The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 301725
FFWBNA
TNC187-301930-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1227 PM CDT TUE JUL 30 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  230 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...WILLIAMSON COUNTY
 
AT 1223 PM CDT A CLUSTER OF SLOW MOVING THUNDERSTORMS WAS LOCATED NEAR
FRANKLIN. MUCH OF WILLIAMSON CCOUNTY RECEIVED HEAVY RAINFALL EARLIER
TODAY SO THE GROUND IS VERY SATURATED. ADDITIONAL RAINFALL WILL CAUSE
RAPID RISES ALONG CREEKS AND STREAMS. OFFICIALS IN WILLIAMSON COUNTY
REPORTED EXCESSIVE PONDING OF WATER ON ROADWAYS THUS MOTORISTS WILL NEED
TO REDUCE THEIR SPEED. SOME OF THE HEAVIEST RAINFALL WILL OCCUR ALONG
HIGHWAY 96.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:12 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 30, 9:12 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
915 AM CDT TUE JUL 30 1996

ANOTHER IN A SERIES OF SHORTS WAVES APPROACHING AND OHX-88D LOADED
WITH SHOWERS AND THUNDERSTORMS THIS MORNING ACROSS THE MID STATE.

AIR MASS IS SOUPED UP AND PRIMED OR MORE RAIN.

KEEPING POPS LIKELY FOR THIS AFTERNOON AND TONIGHT SOUNDS REASONABLE
AND GOING 40 PERCENT ON WED SEEMS FINE.

TEMPS WILL DEPEND ON AMOUNT OF SUN TODAY SO WOULD KEEP AS IS &IN CURRENT
FCST.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:20 PM CDTSevere Thunderstorm WarningOHXLawrence40 min

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.